Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 74, NWS Midland/Odessa, TX

April 11, 2012Andrews County, Loving County, Winkler County, Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 11, 2012, 8:11 PM CDT for Andrews County, Loving County, Winkler County, Texas; Lea County, New Mexico. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 11, 2012, 8:11 PM CDT (01:11 UTC)
Expired
Apr 11, 2012, 9:15 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Lea County, NM, Andrews County, TX, Loving County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 94 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 11, 8:55 PM CDTHAIL 1Kermit, TXLOCATION ON EAST SIDE OF KERMIT. PUBLIC ALSO REPORTED DENTS IN PICKUP TRUCK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 3:43 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 733 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
733 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1111 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WUUS54 KMAF 120111
SVRMAF
NMC025-TXC003-301-495-120215-
/O.NEW.KMAF.SV.W.0074.120412T0111Z-120412T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LOVING COUNTY IN WEST TEXAS...
  NORTHERN WINKLER COUNTY IN WEST TEXAS...
  SOUTHWESTERN ANDREWS COUNTY IN WEST TEXAS...
  SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 915 PM CDT/815 PM MDT/

* AT 708 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTHWEST OF JAL...OR 22 MILES NORTHWEST OF 
  KERMIT...MOVING EAST AT 30 MPH.  AT 650 PM CDT...A TRAINED SPOTTER
  REPORTED QUARTER SIZE HAIL WITH THIS STORM...28 MILES WEST OF JAL. 

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  JAL...
  THE WINKLER COUNTY SANDHILLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
CLOUD TO GROUND LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING/900 PM MDT WEDNESDAY EVENING/ FOR SOUTHEAST NEW
MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3220 10312 3219 10279 3178 10287 3180 10329
      3190 10362 3213 10348
TIME...MOT...LOC 0109Z 270DEG 27KT 3202 10341

$$
2 follow-up statements
482 
WUUS54 KMAF 120116 CCA
SVRMAF
NMC025-TXC003-301-495-120215-
/O.COR.KMAF.SV.W.0074.120412T0111Z-120412T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LOVING COUNTY IN WEST TEXAS...
  NORTHERN WINKLER COUNTY IN WEST TEXAS...
  SOUTHWESTERN ANDREWS COUNTY IN WEST TEXAS...
  SOUTHEASTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 915 PM CDT/815 PM MDT/

* AT 708 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 15
  MILES SOUTHWEST OF JAL...OR 22 MILES NORTHWEST OF
  KERMIT...MOVING EAST AT 30 MPH.  AT 650 PM MDT...A TRAINED SPOTTER
  REPORTED QUARTER SIZE HAIL WITH THIS STORM...28 MILES WEST OF JAL.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  JAL...
  THE WINKLER COUNTY SANDHILLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY
CLOUD TO GROUND LIGHTNING.  PEOPLE OUTSIDE SHOULD MOVE TO
SHELTER...PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING/900 PM MDT WEDNESDAY EVENING/ FOR SOUTHEAST NEW
MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3220 10312 3219 10279 3178 10287 3180 10329
      3190 10362 3213 10348
TIME...MOT...LOC 0109Z 270DEG 27KT 3202 10341

$$
471 
WWUS54 KMAF 120145
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
845 PM CDT WED APR 11 2012

NMC025-TXC003-301-495-120215-
/O.CON.KMAF.SV.W.0074.000000T0000Z-120412T0215Z/
LOVING TX-WINKLER TX-ANDREWS TX-LEA NM-
845 PM CDT WED APR 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM
CDT/815 PM MDT/ FOR SOUTHEASTERN LEA...SOUTHWESTERN ANDREWS...
NORTHERN WINKLER AND NORTHEASTERN LOVING COUNTIES...

AT 841 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A 
LINE OF SEVERE THUNDERSTORMS FROM 7 MILES EAST OF JAL TO 4 MILES 
WEST OF KERMIT...CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND 
DAMAGING WINDS IN EXCESS OF 60 MPH.  

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...KERMIT
AND THE WINKLER COUNTY SANDHILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
MIDLAND.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING/900 PM MDT WEDNESDAY EVENING/ FOR SOUTHEAST NEW
MEXICO AND SOUTHWESTERN TEXAS.

&&

LAT...LON 3220 10312 3219 10279 3178 10287 3180 10329
      3190 10362 3213 10348
TIME...MOT...LOC 0143Z 270DEG 27KT 3193 10315

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 5:21 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Apr 11, 5:21 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CDT WED APR 11 2012

.DISCUSSION...

SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...

MVFR CONVECTION THRU EVENING HRS...ESPECIALLY ERN TERMINALS. MVFR
STRATUS DECK AT KMAF NEAR SUNRISE. OTHERWISE...NO MAJOR AVIATION
CONCERNS ATTM.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS.

&&

44
Hazardous weather outlook, Apr 11, 1:53 PM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
153 PM CDT WED APR 11 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
153 PM CDT WED APR 11 2012 /1253 PM MDT WED APR 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS INTO THE EVENING ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO. STORMS WILL BE MOST FAVORED OVER SOUTHEAST NEW
MEXICO...THE LOWER TRANS PECOS...AND THE PERMIAN BASIN. THERE IS A
SLIGHT RISK OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WIND THE
MAIN CONCERNS. LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED SEVERE STORMS WILL BE POSSIBLE THURSDAY AFTERNOON AND EVENING
ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS. LARGE HAIL AND
DAMAGING WIND WILL BE POSSIBLE.

FIRE WEATHER CONCERNS ACROSS THE GUADALUPE MOUNTAINS ESPECIALLY
BELOW 6000 FT WITH WEST WINDS OF 20 TO 30 MPH AND RH/S AROUND OR
JUST BELOW 15 PERCENT. A FIRE WEATHER WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ACROSS SOUTHEAST NEW MEXICO AND
WEST TEXAS SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS
AND BE PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON OR EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Apr 11, 6:14 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
614 PM CDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     8 W CROSSROADS          33.51N 103.48W
04/11/2012  E70.00 MPH       LEA                NM   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED 60-70 MPH WINDS 6-8 MILES WEST
            OF CROSSROADS.

0557 PM     HAIL             8 W CROSSROADS          33.51N 103.48W
04/11/2012  E2.50 INCH       LEA                NM   TRAINED SPOTTER

0605 PM     HAIL             CROSSROADS              33.51N 103.34W
04/11/2012  E2.75 INCH       LEA                NM   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED TENNIS TO BASEBALL SIZ HAIL IN
            CROSSROADS, IN ADDITION TO 60 TO 70 MPH WINDS.

&&

AKL
Local storm report, Apr 11, 6:56 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     HAIL             5 SE CROSSROADS         33.46N 103.28W
04/11/2012  E2.50 INCH       LEA                NM   STORM CHASER

&&

MSCHULDT
Local storm report, Apr 11, 6:57 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             10 SE CROSSROADS        33.41N 103.22W
04/11/2012  E4.00 INCH       LEA                NM   STORM CHASER

&&

MSCHULDT
Local storm report, Apr 11, 7:03 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
703 PM CDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     HAIL             10 SE CROSSROADS        33.41N 103.22W
04/11/2012  E4.00 INCH       LEA                NM   TRAINED SPOTTER

&&

GREGORY.MURDOCH
Special weather statement, Apr 11, 7:55 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT WED APR 11 2012

NMZ029-033-120130-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-
655 PM MDT WED APR 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING CENTRAL LEA COUNTY UNTIL 730 PM MDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF MCDONALD AT
655 PM MDT...MOVING EAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
WEDNESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS.

&&
Special weather statement, Apr 11, 8:06 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
806 PM CDT WED APR 11 2012

TXZ057-258-120130-
VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS-
806 PM CDT WED APR 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR A STRONG THUNDERSTORM AFFECTING
WEST CENTRAL CULBERSON COUNTY UNTIL 830 PM CDT/730 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL CULBERSON COUNTY
AT 805 PM CDT/705 PM MDT/...MOVING EAST AT 20 MPH.  THIS STORM WILL
IMPACT SH 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:11 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves64 min
Apr 11, 8:58 PM CDTSevere Thunderstorm WarningMAFCrane, Pecos, Reeves, Ward62 min
Apr 11, 11:36 PM CDTSevere Thunderstorm WarningMAFLoving, Winkler28 min
Apr 12, 3:37 AM CDTFire Weather WatchMAF11 hr
Apr 12, 3:37 AM CDTRed Flag WarningMAF15 hr
Apr 12, 11:44 AM CDTHigh Wind WarningMAF13 hr
Apr 12, 1:56 PM CDTRed Flag WarningMAF31 hr
Apr 11, 7:22 PM CDTAreal Flood AdvisoryMAFEddy3 hr
Apr 11, 7:33 PM CDTTornado WarningMAFLea27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.